Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Itchy chest and upper abdomen, skin rashes. What are the causes?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 1390 Questions
My chest and upper abdomen has been very itchy. what looks like rash or beehives im not sure. I have no idea why or how this happened. It isnt as abd during the day but at night it gets really bad, somtimes i wake up middle of the night becuase of scratching.

This has happened to me once before, last year around this time i believe. The last time it got so bad it was all over my chest and abdomen, my waist, thighs and arms. It went away after i moved to AZ with my uncle. Now im back in hawaii and this thing is back.(it started a few days ago but i have been back since early march)

I grew up in hawaii and Ive never had this problem before. I took a few pictures, they might not look as bad as it sounds becuase I havent scratched it yet. might be hard to tell from the pictures, but theyre like tiny little red dots, spread aross from shoulder to shoulder and down to my stomach.
Posted Fri, 1 Jun 2012 in Skin Hair and Nails
Answered by Dr. Sudarshan 4 hours later

Thanks for putting up your query.

I have gone through your query and pictures uploaded by you. However the pictures are not very clear.

According to the description provided by you, it seems like an urticaria; but a few other conditions such as prurigo simplex, scabies and contact dermatitis may also have similar features. A better picture would have helped in narrowing down the possibility.

Don't worry. I can help you. But in order to help you better; I would request you to answer the following parameters:
- Do you have a fever /sore throat / any other complaints?
- Do the lesions persist or go away?
- Are these lesions increasing in size or have remained the same size /painful/ raised or flat?

Will it be possible for you to upload better images taken under sunlight? (Distant/close up/lateral view)

I am confident that I can give you a better opinion with the above details.

Till than you can apply calamine lotion over affected area. Over the counter tablets such as zyrtec can be used for itching.

Awaiting your reply

Dr Sudarshan
Above answer was peer-reviewed by
Follow-up: Itchy chest and upper abdomen, skin rashes. What are the causes? 21 hours later
I tried uploading 2 pictures but it would only let me do one, this picture is showing my stomach.

I dont have fever or anything like that. the effected area has been the same size since day 2. I knew it was coming becuase my chest area started to itch and within the next day or so it became exactly like in the pictures. I rarely scratch it during the day but at night its like a switch has been flipped. and it doesnt look half as bad during the day either maybe becuase i dont touch it.

I do have allergies, i also have sinus problems and thats for as long as i can remember. I am pretty positive i have no food allergies, ive never been to the hospital for eating something i shouldnt have.

the infected area doesnt hurt at all, its a real nuisance and it looks really nasty. I will pick up some calamine lotion tomorrow. thanks
Answered by Dr. Sudarshan 11 hours later
Hi again,

Thanks for the details.

According to all the answers given by you possibilities can be contact dermatitis,friction dermatitis,dermographism etc.

Avoid friction on the lesions, dont scratch ,avoid any new cosmetics , soap etc.

Apart from calamine lotion you can apply aloe vera lotion which has anti inflammatory activity and can be useful in your condition. If these do not help for next three days, then you should see a local physician.

Hope this helps you.

If you have any further query I will be available for follow up.

If you have liked my answer please do indicate it by rating the answer at the end.

Dr Sudarshan

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor